NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Skin Care and Diseases
I have rheumatoid arthritis and I am taking Prednisone, Arthotec, Methotrexate and Enbrel. I have been on Prednisone for a year and a half as high as 30mg per day. Lately I bleed and bruise very easily. The slights bump would tear my skin and start bleeding. I was wondering could the medications that I am on for my RA cause my skin to become thin?
There are a number of factors that contribute to loss of tinsel strength of exposed skin, such as the lower legs and forearms. Over the years, solar radiation - a combination of UVA and UVB, cause dramatic destruction of the connective tissue of exposed skin and the supportive structure for blood vessels is lost. Minimum trauma to the light-exposed skin will result in fracture of the blood vessels because they no longer have good supportive collagen. Radiation in the form of x-ray may result in similar changes. Some disease processes such as Cushing's disease may produce thinning of the skin. That may be generalized, but typically is more prominent in the light-exposed areas. The use of corticosteroids likewise causes some destruction of collagen fibers and contributes to the process. My assumption is, that in your case, time, ultraviolet radiation and steroids had contributed to your current problem. Long-term topical steroids may also contribute to the problem. Suffice it to say, you need the Prednisone for your underlying rheumatoid arthritis, protect your skin with impact-absorbing clothing to help minimize the problem. While the bleeding is cosmetically unpleasant, it rarely, if ever, leads to a major problem. The ease of tearing of the skin, on the other hand, makes you more subject to infection if you get breaks in the skin. Protect, protect, protect! Good luck.
Charles L Heaton, MD
College of Medicine
University of Cincinnati